Alert archive / Iowa / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS Des Moines, IA

January 12, 201824 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 12, 2018, 3:46 PM CST for 24 counties in Iowa. It took effect at Jan 12, 2018, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2018, 3:46 PM CST (21:46 UTC)
In effect from
Jan 12, 2018, 9:00 PM CST
Expired
Jan 13, 2018, 10:00 AM CST
In force
13 hr
Issued by
NWS Des Moines, IA
All 24 counties

Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS43 KDMX 122146
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
346 PM CST Fri Jan 12 2018

...Very Cold Wind Chills over Northern Iowa Tonight and Saturday
morning...

.Very cold temperatures dropping to 5 to 15 below tonight combined
with northerly winds of 5 to 15 mph will generate very cold wind
chills tonight into Saturday morning. Dangerous wind chills can 
also be expected Sunday night through Tuesday morning.

IAZ004>007-015>017-023>028-033>039-047>050-130600-
/O.NEW.KDMX.WC.Y.0004.180113T0300Z-180113T1600Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, 
Dysart, and Gladbrook
346 PM CST Fri Jan 12 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
CST SATURDAY...

* WHAT...Very cold wind chills are expected. The cold wind chills
  will cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 to 30 below zero.

* WHERE...Generally along and north of Highway 30.

* WHEN...9 PM this evening to 10 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines
3 follow-up statements
189 
WWUS43 KDMX 130358
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
958 PM CST Fri Jan 12 2018

...Very Cold Wind Chills over Northern Iowa Tonight and Saturday
morning...

.A combination of very cold temperatures and wind will produce
bitter cold wind chills overnight into Saturday morning.  The 
dangerous wind chills can also be expected Sunday night through 
Tuesday morning.

IAZ004>007-015>017-023>028-033>039-047>050-131200-
/O.CON.KDMX.WC.Y.0004.000000T0000Z-180113T1600Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, 
Dysart, and Gladbrook
958 PM CST Fri Jan 12 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Generally along and north of Highway 30.

* WHEN...Now to 10 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines
667 
WWUS43 KDMX 130946
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
346 AM CST Sat Jan 13 2018

...Very Cold Wind Chills Over Northern Iowa This Morning...

.A combination of very cold temperatures and wind will produce
bitter cold wind chills this morning. The dangerous wind chills 
can also be expected Sunday night through Tuesday morning.

IAZ004>007-015>017-023>028-033>039-047>050-131600-
/O.CON.KDMX.WC.Y.0004.000000T0000Z-180113T1600Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, 
Dysart, and Gladbrook
346 AM CST Sat Jan 13 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Generally along and north of Highway 30.

* WHEN...Now to 10 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines
558 
WWUS43 KDMX 131557
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
957 AM CST Sat Jan 13 2018

...WIND CHILL ADVISORY EXPIRING AT 10 AM...

.Winds have diminished and temperatures are slowly rising, with
wind chill advisories climbing above -20. Therefore, the advisory
is being allowed to expire. However, bitter cold will persist
and wind chills will fall to around -20 degrees again tonight.

IAZ004>007-015>017-023>028-033>039-047>050-131700-
/O.EXP.KDMX.WC.Y.0004.000000T0000Z-180113T1600Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, 
Dysart, and Gladbrook
957 AM CST Sat Jan 13 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Wind chills of -20 to -25 degrees were observed this morning, but
have now risen into the -5 to -15 range. Similar conditions may
occur again tonight and tomorrow.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 3:41 PM CST, 5 minutes earlier.

Area forecast discussion, Jan 12, 3:41 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
341 PM CST Fri Jan 12 2018

.SHORT TERM.../Tonight through Saturday/
Issued at 339 PM CST Fri Jan 12 2018

Weak short wave energy will drop south through South Dakota and
Nebraska tonight with some modest vertical ascent within the mid
level moisture field. Surface flow originating from the large Arctic
high pressure moving south from the Dakotas will keep profiles quite
dry below 850 mb. A few flurries are possible west of Interstate 35
but not much else precipitation wise. Afternoon temperatures remain
quite cold and generally in the 3 to 12 above range. Main challenges
for tonight will be increasing clouds from the west northwest then
timing of clearing over the north. The clouds will provide some
insulation and will keep temperatures from falling as much as in the
clearing regions. The northern one third to one half of Iowa should
be clearing by late tonight into Saturday morning to allow
temperatures to fall into the 5 to 15 below range and combined with
northernly winds of 5 to 10 mph, will drop wind chill values into
the 20 to 30 below range. Will be issuing a wind chill advisory for
these regions and generally encompasses areas along and north of
Highway 30.

The Arctic high pressure will pass across Iowa on Saturday and will
continue the clearing skies and cold temperatures. High temperatures
will be near to slightly warmer than today.

.LONG TERM.../Saturday night through Friday/
Issued at 339 PM CST Fri Jan 12 2018

The short wave that will bring light snow to portions of the Midwest
Saturday night into early Sunday is tracking more to the southwest
and will be minimal impact to the area outside light snow potential
over the far southwest. Any accumulations will be an inch or less. A
more significant short wave and Arctic boundary will arrive late
Sunday into Sunday night. The majority of the kinematic forcing
associated with the upper short wave will move across Minnesota and
Wisconsin, however, a portion of the energy will move through
central and northeast Iowa. In addition the exit region of the upper
level jet will be focused across Iowa and will create additional
vertical ascent. A deep dendritic layer will develop with this
system from the surface to near 13 kft and will promote dendritic
growth. The moisture profiles are a bit unorganized and the
separation between this system and another moving through western
Nebraska and Kansas may cause a precipitation split over central and
southwest Iowa. As of now, snowfall amounts of 1 to 2 inches are
possible especially over the northeast forecast area and lesser
amounts elsewhere. The wind cold become a factor as well with wind
gusts of 35 mph or greater will be possible as the Arctic air
arrives.

The arrival of the Arctic air and expected winds will bring
extremely cold wind chill values to the area by Sunday night through
Tuesday morning. Wind chill values of 20 to 35 below will be common
by Monday morning with little improvement through the day. Wind
chill values may approach 40 below over northern Iowa by Monday
night into Tuesday morning. Wind chill headlines are anticipated
through this period. Little to no significant weather is forecast
through the remainder of the extended. The cold upper trough across
the region will break around Wednesday followed by a transition to
more zonal to southwest flow by Friday and should bring high
temperatures back into the 30s and 40s to end the period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1145 AM CST Fri Jan 12 2018

VFR conditions are expected through the forecast period. Mostly
clear skies to begin the period followed by some mid level clouds
in the 6-9 kft range later this afternoon through Saturday
morning. Breezy northerly winds will persist.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 9 PM this evening to 10 AM CST Saturday
for IAZ004>007-015>017-023>028-033>039-047>050.

&&

SHORT TERM...Donavon
LONG TERM...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jan 12, 3:43 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
343 PM CST Fri Jan 12 2018

IAZ044>046-057>062-070>075-081>086-092>097-132145-
Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
343 PM CST Fri Jan 12 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Bitterly cold wind chills of 10 to 20 below zero are expect
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very cold wind chills can be expected each night through Tuesday
night. The coldest night will be Monday night with wind chill
values potentially reaching 20 to 35 below zero in some areas.

Snow with some blowing snow is possible Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ004>007-015>017-023>028-033>039-047>050-132145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-
343 PM CST Fri Jan 12 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Chill Advisory is in effect through Saturday morning.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very cold wind chills can be expected each night through Tuesday
night. The coldest night will be Monday night with wind chill
values potentially reaching 30 to 40 below zero in some areas.

Snow with some blowing snow is possible Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jan 12, 10:17 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1017 AM CST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 S LAKE MILLS          43.40N 93.53W
01/12/2018  M1.7 INCH        WINNEBAGO          IA   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

ANSORGE
Local storm report, Jan 12, 10:31 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 AM CST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     SNOW             3 E OGDEN               42.04N 93.96W
01/12/2018  M2.0 INCH        BOONE              IA   COCORAHS

            24 HOUR TOTAL.

&&

ANSORGE
Local storm report, Jan 12, 10:38 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1038 AM CST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 ENE FORT DODGE        42.52N 94.15W
01/12/2018  M2.0 INCH        WEBSTER            IA   COCORAHS

            24 HOUR TOTAL.

&&

ANSORGE
Local storm report, Jan 12, 10:39 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1039 AM CST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SE ALGONA             43.07N 94.22W
01/12/2018  M2.0 INCH        KOSSUTH            IA   COCORAHS

            24 HOUR TOTAL.

&&

ANSORGE

Nearby

Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.